May 2, 2008 - "Dead Jaw Syndrome" Linked to Osteoporosis Drugs
Microbial biofilms, a combination of bacteria and gelatinous extracellular material, are causing jaw tissue infections in patients taking osteoporosis drugs like Fosamax, Actonel and Boniva, according to a new research study conducted by the USC School of Dentistry. The same biofilms were linked earlier this year to eye infections caused by recalled Renu with MoistureLoc Contact Lens solutions.
Osteoporosis drugs are associated with a number of side effects, including Osteonecrosis of the Jaw (ONJ), also referred to as Dead Jaw Syndrome. ONJ prevents bone tissue in the jaw from healing after minor trauma such as when a tooth is extracted, causing the bone to be exposed. This can eventually lead to infection and fracture, often requiring long-term antibiotic therapy or surgery to extract the dying bone tissue.
In 2005, the warning labels on Fosamax and similar drugs were revised to include warnings about the risk of ONJ. The USC study indicates that ONJ occurs when biofilms containing high levels of bacteria infect the jaw after the bone is exposed as a result of a tooth extraction or other dental surgery.
The researchers used powerful scanning electron microscopes to study samples of patients' jawbones. They found biofilm bacteria sprawling over pitted tissue. Researchers are now attempting to determine why osteoporosis drugs create a high risk for biofilm-associated infections of the jaw.